Separate names with a comma.
Discussion in 'General Chat' started by Gugrit, Sep 5, 2012.
Anyone on statins for high cholesterol? Are they any good or to be avoided?
I've had Simvastatin added to my meds today because I'm supposedly at risk of cardio problems. I'm not going to take them but that's a personal choice and I'm not advising anyone else not to. Personally I'd rather risk the heart attack. My reasons are that I don't fancy the side effects of Simvastatin, I have enough to contend with already. I've spent 2 years getting over 10 months of angioedema and 3 episodes of anaphylactic shock due to a medication I had an allergic reaction to. I might have considered the statin had I not been pushed from pillar to post over the anaphylactic shock as all the doctors concerned for some reason failed to detect the connection between my anaphylactic shock and the medication. Very convenient.
Doctors will recommend courses of treatment because they HAVE to. If YOU ACCEPT the course of treatment and it turns out to have a detrimental effect, you will find the responsibility is with YOU because YOU accepted the meds, YOU swallowed the meds, no-one FORCED you to take them, you were simply advised on the course of treatment.
It's a personal choice every time and I'm newly diagnosed and I'm taking the Metformin and have put myself on the LCHF diet which I'm already FEELING the benefit of after only 3 days. And that's what I'm going on. HOW I FEEL on the diet, HOW I FEEL ON MEDS. I will take my FEELING temperature every day and hope for the best.
I'll bump your post up so that you get a few more responses.
I don't take statins myself but my Mum and Brother do and they both take Simvastatin, my brothers total cholesterol before statins was a staggering 9 and since taking Sim it has come down into the 3's, neither suffer any side-effects although my brother did say he felt tired at the start but this soon disappeared after a few weeks.
Do read take a good read of the replies you get and then discuss the possibilities of statins with your gp if your cholesterol is high, good luck with whatever decision you make!
At diagnosis I was prescribed Simvastatin, my last HbA1c showed my cholesterol was normal and I wanted to come off the statin. My GP insisted I remain on them, but compromised with a different statin [Atorvastatin] and a lower does. After about 10-14 days my hair stated coming out in clumps, so I have ditched the statin. I refuse to be bald just to take a medicine I don't want, and with normal cholesterol don't feel I need. I didn't have any problems with Simvastatin though.
Thanks everyone. I am seeing the doctor tomorrow. It will be interesting to see what he says. Watch this space!!!
Doctor in favour of me trying to sort out with diet and exercise. Nice to find a helpful gp!!!
Good for your doctor! I know a number of health care professionals (HCPs) who wouldn't take statins themselves, and even one who will only prescribe them as a last resort.
Many people are fine on statins and have no problems with them whatsoever. I'm one of the ones who had side effects with Simvastatin. and now I won't take them - my choice. It's something I think each of us should make up his/her own mind about. There's plenty of discussion on this site about statins, and plenty of information on the web. 'Spacedoc.net' is one of the "anti" sites; make sure you read some of the "pro" sites as well.
Metformin gives some protection against stroke and cardiovascular disease; there are also indications that it helps protect against some types of cancer.
I see you're following a low-carb high-fat diet. I use Atkins Induction as my basic diet, and find that my total cholesterol stays low enough to satisfy me and my GP (though others would not be happy!) and my lipid profile is fine. If I could exercise more it would be better still. Ask your doctor to give you a copy of your lipid profile and learn what things mean. Knowledge is power!
Rant over! :lol: Let us know how you go on.
Hi All .
All of my family are on atorvastatin both parents,brother,aunts and uncles too...
High cholesterol runs through my family clearly.
I couldnt tollerate simvastatin due to extreme hair loss and leg pains.
Plus with my fasting triglicerides the results have been getting worse too.
I reflected as an insulin user the insulin was affecting the fats stored with insulin having
the mechanics of fat storing the glucose. Asked my GP about this and he admitted this
could well be the case with my rising levels.
Was transferred onto atorvastatin only 2 weeks ago and found it is making
me wheezy plus the hairloss is back again!
So have stopped taking it as it was clearly affecting me.
Am due to see my GP to discuss all of this further , see what my options are etc...
Will let you know how this go's...
If you dont want to take a particular drug, no one can force you to but please dont waste prescriptions, and that means any prescribed drug not just statins, if you are not going to take something then dont add it to your prescription. :thumbdown:
If you are anyone else is collecting prescription drugs and has no intention of taking them then it is just a complete waste of NHS resources which are already stretched to breaking point.
Couldn't agree more, Sid :thumbup: Some drugs cost a great deal more than the prescription charge - okay, some cost less - and then there's all the people employed in the processing and checking.
I was put onto Simvastatin 20mg on Tuesday 4th dec 2012 and by the next morning my face was puffed up. I didn't sleep much on the Tuesday night as I kept waking up it seemed every half an hour. I took another tablet on the Wednesday night....BIG MISTAKE...headache around midnight and I've still got it now. I've been sick a few times on Thursday and today (Saturday). I couldn't go to work on Thursday as I felt really bad so I rang my surgery and explained how I was feeling after taking just 2 tablets and told them that I will not be taking any more of these tablets. They haven't come back to me. These statins really don't agree with me so I'll put up with highish 5.3 cholestrol if the surgery can't suggest another tablet to take. If I keep being sick I'll have to go up to the hospital as I could become dehydrated. Took some sugary water to keep up the BG as I woke up at 4.3 but the stomach couldn't keep it down and I've still got the headache.
I couldn't take analogue insulins..levemir and lantus so maybe that's why I can't get on with the statins?????